Texas, 2010

High Wind in Texas, December 31, 2010

December 31, 2010 · NWS LUB · 1 event in 1 county or zone

Strong westerly winds sustained in the 25 mph to 35 mph range with gusts in the 40 mph to 50 mph range were common across the west Texas South Plains during the late morning and early afternoon hours of the 31st. These winds accompanied the passage of an upper air storm system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong westerly winds sustained in the 25 mph to 35 mph range with gusts in the 40 mph to 50 mph range were common across the west Texas South Plains during the late morning and early afternoon hours of the 31st. These winds accompanied the passage of an upper air storm system. Localized severe wind gusts were measured by the Texas Tech University West Texas Mesonet site near Quitaque. A peak gust of 59 mph was recorded at 10:37 CST. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 5:45 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 31, 5:45 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
545 AM CST FRI DEC 31 2010

.AVIATION...
WESTERLY SURFACE WINDS WILL CONTINUE TO INCREASE THIS MORNING AS
LOW AND MID LEVEL WIND MAXIMUMS MOVE OVER THE AREA. BLOWING DUST
MAY ALSO RESTRICT VISBYS AT KLBB LATER THIS MORNING AND AFTERNOON.
AS THE SURFACE PRESSURE GRADIENT LESSENS THIS AFTERNOON...THE
WINDS WILL DIMINISH BY LATE IN THE AFTERNOON. WINDS WILL THEN REMAIN
LIGHT OUT OF THE WEST TO NORTHWEST THROUGH SATURDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 412 AM CST FRI DEC 31 2010/

SHORT TERM...
QUITE A COMPLICATED FORECAST TAKING SHAPE NEW YEARS EVE INTO NEW
YEARS DAY. A POWERFUL UPPER LEVEL CLOSED LOW WILL EMERGE FROM THE
CENTRAL ROCKIES TODAY INTO THE NORTHERN PLAINS. MEANWHILE...THERE IS
VERY STRONG SUBSIDENCE THIS MORNING LEADING TO INCREASING WINDS TO
ADVISORY LEVEL ALREADY SEEN NEAR THE STATE LINE. STRONG MID AND LOW
LEVEL WINDS HAVE INCREASED THROUGH THE EARLY MORNING HOURS. VWP AND
PROFILER DATA SHOW 40-50 KNOTS JUST OFF THE DECK AS WELL. ANOTHER
ADVISORY LEVEL WIND DAY IS LIKELY FOR TODAY. THE ATMOSPHERE WILL
STAY WELL MIXED THIS MORNING TAPPING INTO THESE HIGHER MID LEVEL
WINDS BY DAYBREAK. MODEL SOUNDINGS SHOW VERY DEEP MIXING TO 700+MB
TODAY. WINDS AT 700MB ARE PROGGED TO BE BETWEEN 60 AND 70 KNOTS WITH
AN EXTREMELY STRONG HEIGHT GRADIENT ACROSS THE AREA. THIS MAX AT
700MB WILL ALSO MOVE OFF THE CAPROCK IN THE AFTERNOON HOURS.
ADDITIONALLY...A MAXIMUM OF 90-100 KNOTS AT 500MB WILL EXIST FROM
SOUTHEAST NEW MEXICO INTO THE EASTERN TEXAS PANHANDLE. NOT TO BE
LEFT OUT...WINDS AT 250MB TAKE A SIMILAR ORIENTATION TO THE 500MB
WINDS WITH SPEEDS TOPPING OUT AT 120-130 KNOTS. THE REGION WILL
CONTINUE TO SEE BLOWING DUST TODAY AS WELL. WINDS MAY BEGIN TO
SUBSIDE BY MID AFTERNOON WITH THE WIND MAXES MOVING EAST.
FURTHERMORE...THE STRONG SURFACE PRESSURE GRADIENT WILL BEGIN TO
RELAX BY EARLY AFTERNOON.

DESPITE LOWER TEMPERATURES TODAY BEHIND A COLD FRONT EARLIER...
RELATIVE HUMIDITIES WILL BE VERY LOW BECAUSE OF VERY LOW DEW
POINTS. THESE LOWER DEW POINTS WILL ADVECT INTO THE AREA FROM THE
WEST AS WELL AS FROM THE STRONG SUBSIDENCE. THE VERY DRY AIR IN
COMBINATION WITH THE STRONG WINDS WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS TODAY. DAYTIME TEMPERATURES WILL BE ON THE
ORDER OF 15 TO 20 DEGREES COOLER TODAY THAN YESTERDAY. STRONG
DOWNSLOPING WILL ALSO KEEP TEMPERATURES FROM BEING EVEN COOLER.
TONIGHT IS EXPECTED TO BE VERY COLD UNDER CLEAR SKIES...LIGHT
WINDS AND DRY AIR STILL IN PLACE ACROSS THE REGION. EXPECT
TEMPERATURES IN THE TEENS ACROSS MUCH OF THE AREA. AN ADDITIONAL
PIECE OF ENERGY WILL BE ROTATING AROUND THE LONG WAVE TROUGH EARLY
TOMORROW MORNING. DESPITE THE LIFT BEING CREATED BY THIS
WAVE...MOISTURE WILL BE VERY LIMITED. UPPER AND LOWER LEVELS WILL
REMAIN VERY DRY WITH ONLY FAVORABLE MOISTURE AT MID LEVELS. THIS
MAY GENERATE SOME CLOUDS FOR THE REGION BUT NOT MUCH ELSE. JDV

LONG TERM...
ANOTHER MID AND UPPER LEVEL WIND MAXIMUM WILL BE PULLING OUT
ACROSS THE AREA EARLY SATURDAY...WITH PRECIPITATION POTENTIAL
LIKELY REMAINING JUST TO OUR SOUTH-SOUTHEAST DUE TO VERY DRY
CONDITIONS IN LOWER ATMOSPHERE AS MENTIONED ABOVE. MIXING AGAIN
SATURDAY WILL BRING ON BREEZY CONDITIONS ON THE CAPROCK WHILE COOL
SURFACE RIDGE IS LIKELY TO DOMINATE OFF THE CAPROCK. SUNDAY SHOULD
FINALLY SEE THE REMAINDER OF THE UPPER TROUGH PULL OFF TO THE EAST
WITH COOL SURFACE HIGH PRESSURE RIDGE SETTLING THROUGH THE DEEP
SOUTH.

THEREAFTER WE ARE LOOKING FOR A LOW AMPLITUDE RIDGE TO DEVELOP
OVER THE SOUTHERN HIGH PLAINS EARLY NEXT WEEK WHILE A SERIES OF
WAVES DIP OUT OF CANADA AND ACROSS UPPER MID-WEST AND GREAT LAKES
AREA. THIS SHOULD HOLD A QUASI-STATIONARY FRONT ACROSS OUR EASTERN
ZONES INTO THE MIDDLE OF THE WEEK...WHILE AREAS ON THE CAPROCK
SHOULD SLOWLY WARM BENEATH MODEST RIDGE. DRY CONDITIONS WILL
CONTINUE TO DOMINATE THROUGH THE MIDDLE OF THE WEEK.

BY THE END OF THE WEEK IT APPEARS THAT THE NEXT RENDITION OF A
WEST COAST TROUGH WILL BE EDGING THROUGH THE SOUTHWEST AS A
PROGRESSIVE FLOW RETURNS. LONG RANGE SOLUTIONS DIFFER QUITE A BIT
ON SHORTWAVE TIMING THIS FAR OUT...BUT IT PROBABLY MATTERS NOT
REGARDING MOISTURE RETURN AND PRECIPITATION POTENTIAL WITH
MAJORITY OF OUTPUT SUGGESTING A POSITIVE TILTED AND MOSTLY OPEN
WAVE PATTERN OVER OUR AREA. WILL KEEP AN EYE MEANTIME ON A
POSSIBLE MORE ENERGETIC WAVE DIPPING OUT OF NORTHERN/CENTRAL
ROCKIES LATER NEXT WEEK WHICH COULD GIVE A STRONGER NUDGE TO NEXT
COLD AIR MASS INTO THE SOUTHERN PLAINS AROUND FRIDAY OR SO. RMCQUEEN

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE TODAY ACROSS MUCH
OF THE AREA. IN SPITE OF THE TEMPERATURES BEING AROUND 15 TO 20
DEGREES LOWER THAN YESTERDAY...RELATIVE HUMIDITIES WILL DROP INTO
THE TEENS AND SINGLE DIGITS BY THE AFTERNOON. STRONG WESTERLY WINDS
WILL BRING MUCH DRIER AIR INTO THE REGION. WINDS WILL BE OFF TO AN
EARLY START TODAY WITH WINDY CONDITIONS EXPECTED TO CONTINUE THROUGH
THE EARLY MORNING HOURS. WINDS WILL BEGIN TO DIMINISH BY THE
AFTERNOON AND BECOME LIGHT BY THE EARLY EVENING.

THE DRY...COOL...AND BREEZY PATTERN WILL CONTINUE SATURDAY ON THE
CAPROCK. LATEST SOLUTIONS SUGGEST THE WESTERN AND SOUTHERN SOUTH
PLAINS MAY APPROACH FIRE WEATHER CRITERIA AGAIN WITH WIND SPEEDS
THIS TIME THE LIMITING FACTOR. OWING TO THE IMMINENT RED FLAG
CONDITIONS TODAY WE WILL HIGH-LITE THE SATURDAY POTENTIAL IN THE
FIRE WEATHER PLANNING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39   7  37   7  48 /   0   0   0   0   0
TULIA         41  13  38   8  46 /   0   0   0   0   0
PLAINVIEW     43  14  39   8  47 /   0   0   0   0   0
LEVELLAND     45  12  42   9  50 /   0   0   0   0   0
LUBBOCK       46  15  43  12  50 /   0   0   0   0   0
DENVER CITY   47  12  45  13  55 /   0   0   0   0   0
BROWNFIELD    48  15  45  15  51 /   0   0   0   0   0
CHILDRESS     50  16  39  11  45 /   0   0   0   0   0
SPUR          51  20  44  10  50 /   0   0   0   0   0
ASPERMONT     56  23  42  13  48 /   0  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: TXZ023>026-028>044.

WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ025-026-031-032-037-038-043-044.

WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

01
Hazardous weather outlook, Dec 31, 5:09 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
509 AM CST FRI DEC 31 2010

TXZ021>044-011115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
509 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER AND NON PRECIPITATION
WINDS TODAY WILL AGAIN BECOME QUITE STRONG THROUGHOUT THE ENTIRE
REGION BEFORE DIMINISHING LATER THIS AFTERNOON. EXCEPTIONALLY DRY
AIR COMBINED WITH THESE WINDS COULD LEAD TO CRITICAL FIRE WEATHER
BEHAVIOR IN SPITE OF MUCH COOLER TEMPERATURES. AREAS OF BLOWING
DUST WILL ALSO ACCOMPANY THE STRONG WINDS. TRAVEL COULD BECOME
HAZARDOUS DUE TO LOCALLY REDUCED VISIBILITIES FROM THE DUST AND
STRONG CROSS WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIND SPEEDS ARE EXPECTED TO BE LOWER ON SATURDAY. HOWEVER GUSTY
WINDS AND LOW RELATIVE HUMIDITY MAY STILL LEAD TO ELEVATED FIRE
DANGER AGAIN SATURDAY FOR AREAS MAINLY ON THE CAPROCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Briscoe

When
December 31, 10:30 AM CST to 11:30 AM CST
Where
Briscoe forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268048.